Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Phentermine and Bipolar
PAChristine1 posted:
So, I need to lose about 40lbs, and I want to take phentermine. I do exercise, but the problem with my diet is that I am CONSTANTLY munchy. I'll eat something savory, then need something sweet, then want something savory again, and so forth. It's a vicious cycle, and I think phentermine might help me break it.

Here's the thing though... I have bipolar disorder (subtype is debatable). I have never, ever, been truly manic, but on rare occasion (maybe once a year) have a few minor visual hallucinations. I know how to manage these episodes. Otherwise, I have been very, very stable for the past 2.5 years on a regimen of Abilify 15mg and Wellbutrin XL 300mg (and cogentin for akathisia). I feel great.

I'm a working professional, and very responsible in terms of my bipolar management. In all honesty, I really don't think phentermine would be disasterous for me. Even if it did start to cause problems, I would, of course, immediately discontinue and seek out medical attention as necessary.

I know a doc who I know would be willing to Rx it for me if I asked.

I'm just wondering what the WebMD experts recommend.

Joseph F Goldberg, MD responded:
Dear PAChristine1,

Phentermine (former half of the fen[fluramine>-phentermine combo) is an amphetamine-like stimulant that is prescribed by doctors as an appetite suppressant to treat obesity. It has recently been paired with topiramate (another option for appetite suppression) to make the proprietary drug Qsymia, which was FDA-approved in 2012. There are actually many medication approaches to counteract weight gain caused by atypical antipsychotics such as Abilify. It is worth discussing the various options with your doctor, since tailoring a decision depends on the individual (and factors like family history of heart disease, risk for drug abuse, extent of being overweight, blood sugar, lifestyle, etc.).

Dr. G.
PAChristine1 replied to Joseph F Goldberg, MD's response:
Perhaps I'm reading too much into this, but your reply seems to imply that phentermine is an OK option to consider in someone who is bipolar. My previous research (ok, web searches) seems to indicate that it's really risky... and that was my main question. Would you be uncomfortable prescribing phentermine for someone who is bipolar?

Thanks again.
Joseph F Goldberg, MD replied to PAChristine1's response:
Dear PAChristine1,

yes, phentermine is one of several options that can be prescribed for managing obesity, and it is something I myself prescribe when it is appropriate. One has to take into account abuse potential, mood state, other metabolic and cardiovascular factors, etc.

Dr. G.
PAChristine1 replied to Joseph F Goldberg, MD's response:
Sounds good. Thanks, Dr. G.
PAChristine1 replied to Joseph F Goldberg, MD's response:
Hi again. I've been on phentermine 3 days now, and although it is working really well on my appetite, I'm a little nervous. I'm not sleeping much. I don't feel tired until pretty late, and I'm waking up (wide awake) after only a few (~4) hours. Insomnia has never been a problem for me like this. I don't feel off-my-rocker happy or elevated... But I'm definitely more talkative than usual. Sometimes I'll start talking and in mid sentence, my brain moves to a different subject... and I'll completely forget what I was talking about.

I wonder whether these are all just side effects of phentermine, or if the tide is turning, so to speak. I'm not being ridiculous or hallucinating or anything... Just the insomnia, talkativeness, and mildly scattered thoughts. I'd call it hypomania... Maybe.

I do not currently have a psychiatrist- mine is on a medical leave, but my PCP says he's ok to manage me and my meds. He does not know I'm taking phentermine, and I haven't told anyone about this yet... Should I?
Joseph F Goldberg, MD replied to PAChristine1's response:
Dear PAChristine,

In my practice I will often prescribe a half of an 18.75 mg tablet of phentermine and make sure it's taken early in the AM. If it proves to be causing sleep problems, agitation, or jitteriness as a side effect at a low dose then I stop it and try something else.

Dr. G.

Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
115 of 132 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.